Article Text

Download PDFPDF

P25 Incidents involving paediatric parenteral nutrition
Free
  1. Kouzhu Zhu1,
  2. Andrea Gill2
  1. 1Wuxi Children’s Hospital
  2. 2Alder Hey Children’s Hospital, Liverpool

Abstract

Aim Parenteral nutrition (PN) is one of the medications most frequently reported to be involved in medication errors in hospital.1 PN is a class of high alert medications listed by The Institute for Safe Medication Practices.2 Medication errors involving PN may have potentially serious consequences especially in infants.3 The purpose of this study was to determine the type of incidents reported, who reported it, severity of incidents and the part of the process involved in the error with the aim of ensuring quality and safety in PN processes.

Method The incidents involving PN reported on the Ulysses system in a specialist children’s hospital were surveyed between April 2018 and March 2019. Incidents were assigned to different error-type categories. We focused on the whole process of prescribing, transcription, preparation, and administration of PN. Severity classification was based on the National Coordinating Council for Medication Error Reporting and Prevention (NCC MERP) index.4

Results There were 34 incidents involving PN ranging from 1 to 8 per month. Job titles who reported these incidents were nurses (16 incidents), pharmacists (14 incidents), dieticians (2 incidents) and unknown (2 incidents). The most common types of incidents were omitted medicine/dose (7 incidents), labelling error (6 incidents), wrong quantity supplied (4 incidents) and wrong/unclear dose (4 incidents). The processes during which the incident had occurred were administration/supply of a medicine (14 incidents), preparation of medicines/dispensing in a pharmacy (13 incidents) and prescribing (7 incidents). The majority of incidents (82.4%, 28/34) were assigned category C (no harmful consequences), while 14.7% (5/34) and 2.9% (1/34) were assigned to category B (an error occurred but the error did not reach the patient) and category D (an error occurred that reached the patient and required monitoring to confirm that it resulted in no harm to the patient and/or required intervention to preclude harm) respectively. The following actions have been taken to try to prevent error with PN: training, providing information, introduction of new labels, changes to the profiles on infusion pumps, reinforcing independent checking and the increased use of standard PN solutions.

Conclusion Nurses and pharmacists are the main reporters of incidents of PN. Omitted medicine/dose is the most common incident reported. The majority of errors involved administration of PN. The majority of all incidents did not cause harm to patients.

References

  1. Rinke ML, Bundy DG, Velasquez CA, et al. Interventions to reduce pediatric medication errors: a systematic review[J]. Pediatrics, 2014, 134(2):338–60.

  2. Institute for Safe Medication Practices. ISMP List of High-Alert Medications in Acute Care Settings. Horsham, PA. Available from: http://www.ismp.org/Tools/institutionalhighAlert.asp (accessed January 15, 2017)

  3. NHS/PSA/W/2017/005,Risk of severe harm and death from infusing total parenteral nutrition too rapidly in babies. Available from: https://improvement.nhs.uk/news-alerts/infusing-total-parenteral-nutrition-too-rapidly-in-babies/

  4. National Coordinating Council for Medication Error Reporting and Prevention. NCC MERP Index for Categorizing Medication Errors. Available from http://www.nccmerp.org/sites/default/files/indexColor2001-06-12.pdf (accessed March 10, 2017)

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.